North Carolina, 2004

Damaging Winds and Lightning Strike in North Carolina, June 11, 2004

June 11, 2004 · NWS RAH · 15 events in 12 counties and zones

14 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 11, 12:55 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 12:55 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT FRI JUN 11 2004

.DISCUSSION...

FORECAST CHALLENGE WILL BE TEMPERATURES SATURDAY AS BACKDOOR COLD
FRONT PUSHES SOUTH THROUGH THE AREA.

.THIS EVENING AND TONIGHT...FOR THE MOMENT AT LEAST...WIDE SCALE NW
FLOW SEEMS TO BE DOMINATING THE AIRMASS AS DEWPOINTS HAVE DROPPED
INTO THE LOWER TO MID 60S ACROSS CENTRAL NC. CU FIELD HAS ALSO YET
TO DEVELOP...GIVING FURTHER EVIDENCE OF SUBSIDENCE IN PLACE.
OVER THE PAST HOUR...RADAR MOSAIC INDICATING STORMS BEGINNING TO
FIRE ALONG WESTERN SLOPES OF BLUE RIDGE. THESE STORMS ARE ASSOCIATED
WITH THE SHEAR WAVE AXIS FORECAST BY MODELS TO SKIRT ACROSS THE
NORTHERN COASTAL PLAINS. WILL CONTINUE HIGHEST CHANCE POPS OVER THE
NORTHEAST WITH DECREASING CHANCES TO SLIGHT SOUTH.

.SATURDAY THROUGH SUNDAY...

RAIN CHANCES WITH THE FRONTAL SYSTEM WILL BE MARGINAL WITH LACK OF
MOISTURE DUE TO DRY NW FLOW AHEAD OF FROPA. THE KEY TO TEMPERATURES
SATURDAY WILL BE IF WE SEE ANY SUN OR NOT. WENT WITH A COMBINATION
OF IN HOUSE THICKNESS SCHEME AND MAV STATISTICAL GUIDANCE TO GIVE
MAX TEMPERATURES OF MID 70S NORTHERN COASTAL PLAIN TO 80 TO 85
SOUTHERN TIER. SUNDAY LOOKS TO BE A RATHER PLEASANT DAY FOR CENTRAL
NORTH CAROLINA WITH A COOLER LESS HUMID AIRMASS ATOP CENTRAL NORTH
CAROLINA. HIGHS SUNDAY LOOK TO RANGE FROM MID TO UPPER 70S NORTH TO
NEAR 80 SOUTH. SURFACE HIGH PUSHES OFFSHORE WITH RETURN FLOW
DEVELOPING LATE IN THE DAY. ISOLATED SHOWERS POSSIBLE LATE SUNDAY
HOWEVER MOISTURE LOOKS TO BE SHALLOW WITH LITTLE TO NO LIFT WITH
MEAN UPPER RIDGE ATOP CENTRAL NORTH CAROLINA.

.MONDAY...WARM AIR ADVECTION ON MONDAY WITH VEERING WIND PROFILE AND
INCREASE IN DEEP LAYER MOISTURE AS MEAN UPPER RIDGE SHIFTS EAST.
WILL CONTINUE CHANCE POPS ACROSS CWA BY MONDAY AFTERNOON.
TEMPERATURES BEGIN THE UPWARD SPIRAL TO NEAR TO ABOVE NORMAL
READINGS.

EXTENDED...(TUESDAY THRU FRIDAY)

JET STREAK COMING OUT OF SRN STREAM ENHANCING LIFT TUESDAY NIGHT AS
FRONTAL BOUNDARY IS CROSSING THROUGH CWAS. TIMING OF FRONT ON GFS IS
FASTER THAN PAST FEW RUNS WITH NCEP GOING WITH A SLIGHTLY SLOWER
TIMING SO WILL BE ADJUSTING TO PLACE BEST POPS TUESDAY AND TUESDAY
NIGHT. DEEP RELATIVE HUMIDITY IS PUSHING OUT OF FORECAST AREA BY
WEDNESDAY MORNING SO WILL BE REMOVING POPS FOR WEDNESDAY AFTERNOON.
THURSDAY AND NEW DAY 7...FRIDAY...KEEPS REGION IN NORTHWEST
FLOW...HIGH PRESSURE AND DRIER STABLE AIRMASS. HAVE FRIDAY DRY. HAVE
LOWERED MAXES A LITTLE BELOW GUIDANCE BEHIND THE FRONT ON WEDNESDAY.
OTHERWISE STAYED CLOSE TO MEX/HPC NUMBERS FOR MAX/MIN TEMPS AND SFC
DEW POINTS. AMS/RA

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

BL
Hazardous weather outlook, Jun 11, 4:56 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT FRI JUN 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120955-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
556 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 11, 6:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT FRI JUN 11 2004

NCZ022-023-120042-
ALAMANCE NC-GUILFORD NC-
INCLUDING THE CITIES OF...BURLINGTON...GRAHAM...
GREENSBORO AND HIGH POINT
743 PM EDT FRI JUN 11 2004

...A STRONG STORM WILL MOVE THROUGH GUILFORD AND ALAMANCE COUNTIES
BY 830 PM...

A STRONG STORM PRODUCING HEAVY RAIN... DEADLY LIGHTNING... AND
POSSIBLY SMALL HAIL AND STRONG GUSTY WINDS WILL AFFECT AREAS FROM
LAKE TOWNSEND AND MONTICELLO SOUTHEAST TO ALTAMAHAW... BURLINGTON...
ALAMANCE... AND MEBANE BY 830 PM. ANYONE IN THESE AREAS SHOULD BE ON
THE LOOKOUT FOR THREATENING WEATHER... AND MOVE INSIDE A SAFE
SHELTER AS THE STORM APPROACHES OR WHEN THUNDER IS HEARD.

GIH
Special weather statement, Jun 11, 7:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT FRI JUN 11 2004

NCZ007-008-021>025-038-039-120045-
ALAMANCE NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...RANDLEMAN...
ROXBORO AND WINSTON-SALEM
801 PM EDT FRI JUN 11 2004

...A LINE OF STRONG STORMS WILL MOVE THROUGH GUILFORD...ALAMANCE...
AND PERSON COUNTIES BY 830 PM...

STRONG STORMS PRODUCING HEAVY RAIN... DEADLY LIGHTNING... AND
POSSIBLY SMALL HAIL AND STRONG GUSTY WINDS WILL AFFECT AREAS FROM
ROXBORO SOUTHEAST INTO EASTERN GUILFORD COUNTY...BURLINGTON AND
HILLSBORO THROUGH 830 PM. ANYONE IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER... AND MOVE INSIDE A SAFE SHELTER AS
THE STORM APPROACHES OR WHEN THUNDER IS HEARD.

ADDITIONAL STORMS WILL MOVE OUT OF CENTRAL DAVIDSON COUNTY AROUND
LEXINGTON AND THOMASVILLE INTO RANDOLPH COUNTY AT ASHEBORO AND
RANDLEMAN BY 830 PM.
Local storm report, Jun 11, 7:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 SW MONTICELLO         36.18N 79.71W
06/11/2004                   GUILFORD           NC   TRAINED SPOTTER

            TWO ONE-FOOT DIAMETER TREES AND ONE 6-INCH TREE DOWNED IN
            BROWNS SUMMIT. SEVERAL LARGE LIMBS DOWN.

&&

TDP

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Alamance

When
June 11, 7:20 PM EST
Where
Alamance County, Burlington
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.100, -79.433

Thunderstorm Wind, Person

When
June 11, 7:25 PM EST
Where
Person County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.417, -78.967

Trees were blown down across the county.

Thunderstorm Wind, Orange

When
June 11, 7:40 PM EST
Where
Orange County, Efland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.167

Trees were blown down on Brookhollow Road.

Thunderstorm Wind, Durham

When
June 11, 7:40 PM EST
Where
Durham County, 2 mi NW of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.030, -78.950

Trees were blown down on Coal Mill Road and Sparger Road.

Lightning, Vance

When
June 11, 7:45 PM EST
Where
Vance County, Townsville
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Lightning struck a tree, and killed 11 cattle that had gathered under the tree.

Thunderstorm Wind, Granville

When
June 11, 7:45 PM EST
Where
Granville County, 8 mi S of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.180, -78.583

Trees were blown across roads in the southern portion of the county.

Thunderstorm Wind, Warren

When
June 11, 8:15 PM EST
Where
Warren County, 3 mi N of Churchill
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.533, -78.050

Trees were blown down in a subdivision near Lake Gaston.

Thunderstorm Wind, Wake

When
June 11, 8:15 PM EST
Where
Wake County, 2 mi W of Wake Forest
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.983, -78.550

Trees were blown down on Highway 98.

Thunderstorm Wind, Halifax

When
June 11, 8:20 PM EST
Where
Halifax County, Roanoke Rapids
Measured
61 kt (70 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
36.467, -77.650

Thunderstorm Wind, Wake

When
June 11, 8:30 PM EST
Where
Wake County, Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.800, -78.667

Trees were blown down on Rock Quarry Road and Jones Sausage Road.

Thunderstorm Wind, Johnston

When
June 11, 9:10 PM EST
Where
Johnston County, 5 mi E of Clayton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -78.383

A barn was damaged, some homes had molding blown off, and trees were blown down.

Thunderstorm Wind, Johnston

When
June 11, 9:13 PM EST
Where
Johnston County, Benson
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.383, -78.550

Trees and powerlines were blown down, knocking out power for several hours.

Thunderstorm Wind, Edgecombe

When
June 11, 9:32 PM EST
Where
Edgecombe County, Macclesfield
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -77.667

Three homes were damaged and trees were blown down on Webbs Chapel Road.

Thunderstorm Wind, Sampson

When
June 11, 10:20 PM EST
Where
Sampson County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.033, -78.383

Trees were blown down across the northern portion of the county.

Thunderstorm Wind, Sampson

When
June 11, 11:35 PM EST
Where
Sampson County, Harrells
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -78.217

Trees were blown down along Highway 421.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404400, 5404456, 5404401, 5404457, 5404399, 5404458, 5404459, 5404460, 5404467, 5404461, 5404462, 5404466, 5404463, 5404464, 5404465.